Hypertensive drugs may cause cough

by Medindia Content Team on  April 12, 2002 at 3:22 PM General Health News   - G J E 4
Hypertensive drugs may cause cough
Hypertensive drugs in general have a common side effect- cough. Iron supplementation cures the annoying cough that often plagues people on a widely-used blood pressure medication.

The angiotensin-converting enzyme (ACE) inhibitors are often used to treat high blood pressure, heart failure and other cardiac conditions. But up to 40% of people on ACE inhibitors are troubled by a cough. The side effect is not considered serious by doctors, but it is the most common reason why patients abandon ACE inhibitors.

In Seoul, at the School of Medicine, researchers, have found a way of treating the cough. They gave ten patients on ACE inhibitors, with the cough, iron supplements of 256 milligrams a day. Another nine patients were given a placebo. After four weeks, eight of those on iron found their cough significantly improved, and for three it had virtually disappeared. There was no such improvement in the placebo group.

The researchers say that iron decreases levels of nitric oxide, a hormone that is known to irritate the lungs. It is very difficult to state that iron should be recommended to patients on ACE inhibitors who are troubled by a cough. Since this is a small study, it is too soon to come to conclusions. Extensive work should prove effective.


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All